Alert archive / South Dakota / Red Flag Warnings in 2025

Red Flag Warning 7, NWS Sioux Falls, SD

March 20, 202523 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Mar 20, 2025, 3:19 AM CDT for 23 counties in South Dakota. It took effect at Mar 20, 2025, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 3:19 AM CDT (08:19 UTC)
In effect from
Mar 20, 2025, 1:00 PM CDT
Expired
Mar 20, 2025, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
All 23 counties

Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS83 KFSD 200819
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
319 AM CDT Thu Mar 20 2025

SDZ038>040-050-052>070-201800-
/O.NEW.KFSD.FW.W.0007.250320T1800Z-250321T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
319 AM CDT Thu Mar 20 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF
SOUTHEAST SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, 
  Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, 
  Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, 
  Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay.

* WINDS...Southwest 15 to 23 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
411 
WWUS83 KFSD 201546
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1046 AM CDT Thu Mar 20 2025

SDZ038>040-050-052>070-210000-
/O.CON.KFSD.FW.W.0007.250320T1800Z-250321T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
1046 AM CDT Thu Mar 20 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEAST SOUTH
DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, 
  Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, 
  Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, 
  Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
084 
WWUS83 KFSD 202138
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
438 PM CDT Thu Mar 20 2025

SDZ038>040-050-052>070-210000-
/O.CON.KFSD.FW.W.0007.000000T0000Z-250321T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
438 PM CDT Thu Mar 20 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEAST SOUTH
DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, 
  Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, 
  Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, 
  Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
212 
WWUS83 KFSD 202350
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
650 PM CDT Thu Mar 20 2025

SDZ038>040-050-052>070-210100-
/O.EXP.KFSD.FW.W.0007.000000T0000Z-250321T0000Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
650 PM CDT Thu Mar 20 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEAST SOUTH DAKOTA...

Conditions are improving across the area with weakening winds and
rising relative humidity values. Therefore, the Red Flag Warning
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 19, 10:31 PM CDT, 4 hours 48 minutes earlier. Its key messages:

  • Windy conditions remain in place through the evening with some blowing snow possible in areas that received more snow. Some localized blizzard conditions will remain possible into the late afternoon in eastern Woodbury, Ida, Cherokee and Buena Vista counties.
  • After today, above normal temperatures expected through at least the middle of next week.
  • A handful of waves move through the area, bringing the chance for mainly lighter precipitation. The better chances will be Friday and then Saturday night into Sunday.
Area forecast discussion, Mar 19, 10:31 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1031 PM CDT Wed Mar 19 2025

.KEY MESSAGES...

- Windy conditions remain in place through the evening with
  some blowing snow possible in areas that received more snow.
  Some localized blizzard conditions will remain possible into
  the late afternoon in eastern Woodbury, Ida, Cherokee and
  Buena Vista counties.

- After today, above normal temperatures expected through at
  least the middle of next week.

- A handful of waves move through the area, bringing the chance
  for mainly lighter precipitation. The better chances will be
  Friday and then Saturday night into Sunday.

&&

.DISCUSSION...
Issued at 226 PM CDT Wed Mar 19 2025

Snow will quickly collapse southeast late this afternoon as low
pressure tracks eastward. Conditions will also quickly improve this
evening as the snow ends and winds gradually diminish. Without
falling snow this evening any overnight blowing snow is not expected
to be a problem due to the moisture content within the snow and the
slowly diminishing winds. Some snow could drift or blow across the
roads where a deeper snowpack exists, but widespread reduced
visibilities are not expected.

A quick ridge of high pressure moves through tonight with
southwesterly flow expected to develop on Thursday. This will allow
for a very mild day in areas with no snow cover, but will also aid
melting in those locations with snow cover where highs should climb
into the lower 40s.

Mild conditions continue Thursday night into Friday as a system
moves by to the north and brings spotty chances for rain to the
area. Amounts should remain on the light side as most members of the
ECMWF and GFS ensemble members only produce a few hundredths.

Another quick, relatively weak ridge of high pressure will follow
this system, with southerly flow developing on Saturday setting up
another mild day ahead of the next incoming wave. Highs Saturday
should mainly be in the 50s with some 60sd near and west of the
James River.

Saturday night into Sunday the next system will deepen as it moves
by to the north into MN. This will bring some fairly strong winds
with it as well as a chance for some light rain, with the better
chances across southwest MN. While fire weather could be a threat,
there may be enough cold air advection behind this system on Sunday
to keep relative humidities from falling too far.

Northwest flow aloft will keep mild temperatures in place Monday
through Wednesday with temperatures above normal. Highs should be
mainly in the 50s with lows of 25 to 35.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1030 PM CDT Wed Mar 19 2025

VFR conditions begin the TAF period. Winds continue to weaken late
this evening and are expected to back to out of the southwest
through the overnight hours. Southwest winds will restrengthen
during the afternoon hours with gusts up to about 25 knots expected.
Breezy winds will persist into the evening hours while further
backing to out of the south. However, the low level jet (LLJ) will
strengthen aloft, leading to low level wind shear (LLWS)
approximately along and southeast of a KMML to KFSD to KYKN line.
The breezy winds and LLWS will finish out the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...Meyers
Hazardous weather outlook, Mar 19, 6:27 PM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
627 PM CDT Wed Mar 19 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
627 PM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Conditions continue to improve as the storm system pulls east of the
area. However, patchy blowing snow remains possible across parts of
northwest Iowa through the evening hours as wind weaken.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Breezy days and continued dry air and fuels will produce elevated
fire danger again Thursday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 20, 12:48 AM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1248 AM CDT Thu Mar 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Non-Tstm Wnd Gst 3 WSW Lakeside          42.60N 95.22W
03/19/2025  M63 MPH          Buena Vista        IA   AWOS

            AWOS station KSLB Storm Lake Airport.

&&

IG
Local storm report, Mar 20, 12:56 AM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1256 AM CDT Thu Mar 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Non-Tstm Wnd Gst 2 WNW Ponca             42.58N 96.75W
03/19/2025  M59 MPH          Dixon              NE   Trained Spotter

            A person weather station near Ponca measured
            a 59 MPH wind gust.

&&

IG

Nearby

Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.